Which of the following local anesthetics is most likely to be the cause of an immunoglobulin E-mediated hypersensitivity reaction?
Immunoglobulin E (IgE)-mediated allergic reactions to local anesthetics are uncommon. Studies have documented that fewer than 1 percent of all patients referred for evaluation of local anesthetic allergy test positive by skin testing or other methods of evaluation. Local anesthetic allergy is more likely to be caused by ester than by amide local anesthetic agents.
Ester local anesthetics (e.g., procaine, tetracaine, chloro-procaine) are derivatives of para-aminobenzoic acid (PABA), a substance known to be allergenic. It is believed that an allergic response to these agents is most likely the result of cross-sensitivity with sulfonamides.
IgE-mediated allergic reactions to amide local anesthetics (e.g., bupivacaine, lidocaine, mepivacaine), which are not derivatives of PABA, are extremely rare. Allergic reactions to methylparaben, a preservative used...